British woman dies from drinking soda with her anti-anxiety medicine
This is scary.
Experts have been warning consumers about the dangers of drinking soda on your health, but it's done little to curb the public's love of fizzy colas. Drinking it in moderation is fine, but one woman overdid it — and it ended up taking her life.
According to Metro.co.uk, 38-year-old Victoria Lane died from an overdose of the anti-anxiety medication fluoxetine. The medication — often sold under the name Prozac and Serafem — was prescribed to Lane after a car accident caused paranoia, and she cured the common side effect of dry mouth by drinking Pepsi Max.
She didn't just drink one soda, though: Doctors ruled her death as a result of "excessive ingestion of anti-depressants exacerbated by the excessive use of caffeine" because she chased her medicine with up to eight 2-liter bottles of Pepsi Max and vodka every day. The alcohol wasn't the problem, but the 1,555 milligrams of caffeine per day could have made her anxious enough to accidentally take more medicine than she needed in order to counteract it.
Lane may have overdid it when it came to the soda, but a recent study found that the excessive sugar content in soda contributes to the development of type 2 diabetes, which can in turn cause weight gain and possibly even heart attacks.
"Part of the problem is how fructose behaves in the body," said Frank Hu, professor of nutrition and epidemiology at the Harvard T.H. Chan School of Public Health. Fructose is metabolized in the liver where it's turned into triglycerides that can cause insulin resistance, one of the biggest risk factors in cardiovascular disease and diabetes. "Since we rarely consume fructose in isolation, the major source of fructose in the diet comes from fructose-containing sugars, sucrose and high fructose corn syrup, in sugar-sweetened beverages."
So while one or two a day might be OK, don't make it a habit. And if you must drink a bunch of the carbonated beverages? Clue your doctor in so she can warn you about any possible interactions with your medications and overall health.